Eat to Beat Opioid-Induced Constipation

By

Susan Fishman    

Was this helpful? (138)
red-apples

If you’re taking prescription medications to help with pain (also referred to as opioids), you’re likely familiar with an unwelcome side effect: constipation. Many medicines are known to cause constipation, especially narcotics like opioids, so health care providers often recommend some self-care steps, even before constipation has developed, to keep things moving.


The Constipation Myth

“Normal” bowel movement frequency varies widely, and despite what you may have heard, you don’t have to go every day. Some do, and some may have a bowel movement only three times a week. (Another common myth is that wastes stored in the body are absorbed and are dangerous to your health, causing disease or shortening life span). But when you find that you are having far fewer trips to the bathroom than your typical “normal,” you don’t have to stop taking your pain medicine and suffer needlessly.

Constipation from opioids is much different than regular old constipation. These experts discuss how opioids affect your gut, and how you can manage the side effects.

Medical Reviewer: William C. Lloyd III, MD, FACS Last Review Date: Jul 28, 2016

2018 Healthgrades Operating Company, Inc. All rights reserved. May not be reproduced or reprinted without permission from Healthgrades Operating Company, Inc. Use of this information is governed by the Healthgrades User Agreement.